The People's Perspective on Medicine

Libido Loss At Menopause Threatens Marriage

Q. I am a 48 year old woman who has been happily married for 17 years. Now I have entered menopause and have no more sexual desire. Since my mother died of breast cancer, I am reluctant to start hormone replacement therapy. I have to do something to keep my marriage together and to keep myself from falling deeper into depression. I think I read in your column months ago about an antidepressant with a wonderful side effect–sexual appetite! Can you send me information on this drug, please?

A. Most antidepressant medications tend to lower libido and interfere with sexual pleasure. Wellbutrin (bupropion), on the other hand, appears to stimulate sexuality. While not an aphrodisiac, this medication has been reported to increase interest in sex as well as arousal. We are sending you our Guides to Female Sexuality and Treating Sexual Dysfunction which give more details on Wellbutrin, testosterone and other potential approaches to sexual difficulties. Wellbutrin is not appropriate for everyone, as it has the potential to cause side effects. Some of those include anxiety, insomnia, headache and loss of appetite. It may be worth discussing with your physician, however.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating

Today's Newsletter Reading List

    About the Author
    Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
    Tired of the ads on our website?

    Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

    Browse our website ad-free
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 1 comments
    Comments
    Add your comment

    Menopause has caused me to have very low libido. Isn’t there a natural remedy for this? (I try to stay away from prescription drugs.) I have also noticed hair loss, enough to cause me great concern. I eat healthy, exercise and don’t smoke, drink alcohol or abuse drugs.
    People’s Pharmacy response: There has been significantly more attention paid to easing hot flashes then to overcoming low libido due to menopause. Perhaps one or two of the natural remedies that some readers have found helpful for hot flashes might also help sex drive. You could try Pycnogenol or maca. More exotic options include rhapontic rhubarb (Rheum rhaponticum) or true yam (Dioscorea), found in Latin or African markets.

    * Be nice, and don't over share. View comment policy^